A 42-year-old woman with carcinoma of the sigmoid colon was being treated with a FOLFOX-6 regimen consisting of oxalipla

Comments · 286 Views

A 42-year-old woman with carcinoma of the sigmoid colon was being treated with a FOLFOX-6 regimen consisting of oxaliplatin, folinic acid and 5-fluorouracil (5-FU) through the peripheral venous route. She presented on the 10th day after the second treatment cycle with a serpentine arbouris

5-Fluorouracil (5-FU) is a cytotoxic agent used alone or in combination to treat a variety of malignant disorders. Hyperpigmentation is a rare side effect occurring with 5-FU infusions; it has been reported in 2–5% of patients.1 Various types of pigmentary abnormalities have been reported with 5-FU use such as diffuse hyperpigmentation of the face and palms, macular pigmentary changes on the palms and soles, hyperpigmentation overlying the superficial venous network also called serpentine supravenous hyperpigmentation (SSH) and persistent supravenous erythematous eruptions (PSEE).2–4

We report a case of a 42-year-old woman being treated with 5-FU for carcinoma of the sigmoid colon who developed serpentine supravenous erythematous eruptions, bilateral mottling of the palms and diffuse hyperpigmentation of the soles. To the best of our knowledge, such a combination of findings has not been reported earlier. Recognition and knowledge of this side effect are important as the dose of the drug need not be altered nor is there a need to replace the drug on worries over a serious adverse effect.

 

 

 

Case presentation

A 42-year-old woman with carcinoma of the sigmoid colon was being treated with a FOLFOX-6 regimen consisting of oxaliplatin, folinic acid and 5-fluorouracil (5-FU) through the peripheral venous route. She presented on the 10th day after the second treatment cycle with a serpentine arbourising eruption over her left forearm acquired after the first treatment cycle and a similar but smaller lesion on her right forearm after the second treatment cycle. The lesions appeared to follow the course of upper limb veins. There was mild itching without systemic symptoms. The patient had given a history of the lesions having started on the second day of chemotherapy; they were in both arms as erythematous serpiginous eruptions associated with intense itching and subsided in a span of 10–14 days, evolving into hyperpigmented streaks with mild scaling, without any treatment. Examination revealed linear branched hyperpigmented, serpentine skin plaque approximately 1–1.5 cm in diameter along the superficial venous network of both forearms (LR) with lesions in the left upper limb extending from the wrist to the antecubital fossa (figure 1A). The recently involved right forearm showed some erythema along the linear plaque while the left arm had hyperpigmented plaque only. The right forearm lesion also showed two flaccid bullae with the larger measuring 2 cm in diameter approximately at the site of insertion of the venous catheter. On tying a tourniquet the pigmentation was seen to follow the superficial venous network on both the forearms. No thrombophlebitis was seen and the veins were patent.

 

 

 

Both palms showed multiple brownish macules, which were non-scaly and non-tender (figure 1B). Both the soles showed diffuse hyperpigmentation (figure 1C). There were no other mucocutaneous lesions or regional lymphadenopathy. The patient had received a total cumulative dose of 8.6 g of 5-FU at the time of presentation.

Her blood counts and biochemical tests were normal. Biopsy of one of the lesions was performed on day 4 of the patient presentation. Histopathological examination revealed sparse superficial perivascular infiltrate predominantly of melanophages with a few lymphocytes. There was slight flattening of rete ridges and the papillary dermis showed mild fibroplasia (figure 2).

 

 

 

Treatment

The peripheral venous route was changed to a central venous route for drug infusion.

Topical application of 4% hydroquinone and clobetasol propionate 0.05% was administered.

Outcome and follow-up

The patient was regularly followed every month. 5-FU in the same dose was continued through the central port every 21 days. There was significant decrease in hyperpigmentation at the end of fourth month (figure 3).

Comments